Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 3, NWS Goodland, KS

May 7, 2006Wallace County, Kansas

NWS Goodland, KS issued this tornado warning at May 7, 2006, 3:08 PM MDT for Wallace County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2006, 3:08 PM MDT (21:08 UTC)
Expired
May 7, 2006, 3:45 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:12 PM MDTHAIL 1.751 Se Wallace, KS
May 7, 3:15 PM MDTTORNADO3 Sw Wallace, KSTORNADO OBSERVED FROM 412 PM CDT TO 415 PM CDT
May 7, 3:29 PM MDTTORNADO6 Sse Wallace, KSTORNADO OBSERVED FROM 322 PM MDT TO 329 PM MDT. DESCRIBED AS A THIN ROPE AND NEARLY STATIONARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 072108
TORGLD
KSC199-072145-
/O.NEW.KGLD.TO.W.0003.060507T2108Z-060507T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 345 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALLACE...
  OR ABOUT 8 MILES EAST OF SHARON SPRINGS...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  WALLACE AT 310 PM MDT...
  RURAL EASTERN WALLACE COUNTY AT 320 PM MDT

SAFETY INFORMATION...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 3894 10167 3882 10168 3880 10148 3891 10149

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 072119
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SUN MAY 7 2006

KSC199-072145-
/O.CON.KGLD.TO.W.0003.000000T0000Z-060507T2145Z/
WALLACE KS-
318 PM MDT SUN MAY 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST
CENTRAL WALLACE COUNTY...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WALLACE...OR ABOUT
10 MILES EAST OF SHARON SPRINGS...MOVING EAST AT 15 MPH. AT 312 PM 
MDT...TRAINED SPOTTERS REPORTED A TORNADO 3 MILES SOUTHWEST OF 
WALLACE. IN ADDITION TO THE TORNADO...LARGE HAIL UP TO GOLFBALL SIZE 
HAS BEEN REPORTED WITH THIS STORM.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN WALLACE COUNTY AT 330 PM MDT...

SAFETY INFORMATION...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 3894 10167 3882 10168 3880 10148 3891 10149

$$

JRM
000 
WWUS53 KGLD 072146
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SUN MAY 7 2006

KSC199-072155-
/O.EXP.KGLD.TO.W.0003.000000T0000Z-060507T2145Z/
WALLACE KS-
345 PM MDT SUN MAY 7 2006

...THE TORNADO WARNING FOR EAST CENTRAL WALLACE COUNTY EXPIRES AT 345
PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA

LAT...LON 3894 10167 3882 10168 3880 10148 3891 10149

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 7, 2:05 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 7, 2:05 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT SUN MAY 7 2006

.DISCUSSION...FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION
THROUGHT THE ENTIRE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN
FROM THE CENTRAL PACIFIC THROUGH NORTH AMERICA. HOWEVER...FLOW IS
SLOWING UP OVER THE EASTERN ATLANTIC AS A BLOCK IS SETTING UP SHOP
IN THIS AREA AND EXTENDING INTO GREENLAND...AND THIS WILL HAVE A
MAJOR AFFECT ON OUR AREA THROUGH THE ENTIRE PERIOD. SOMEWHAT MOIST
AIR MASS REMAINS IN PLACE.

AT JET LEVEL..POWERFUL JET ACROSS THE PACIFIC. MODELS INITIALIZED
REASONABLE WELL AND NO SERIOUS PROBLEMS...ALTHOUGH THE GFS MAY BE
DOING A TAD BETTER. AT MID LEVELS...GFS/UKMET/ECMWF INITIALIZED ABOUT
THE SAME. ONLY REAL PROBLEM IS THAT THEY DO NOT HAVE THE RIDGE ALONG
THE WEST COAST QUITE STRONG ENOUGH. NUMEROUS SHORTWAVE TROUGHS IN
THIS FLOW MAKE CONFIDENCE LOW ON TIMING AND STRENGTH. WILL GOING WITH
A BLEND OF GFS/ECMWF/UKMET EARLY AND TREND TOWARD THE GFS/ECMWF AS
THE FORECAST PROGRESSES.

TONIGHT...DIFFERNTIAL HEATING BOUNDARY/DRY LINE/SURFACE TROUGH IS
ABOUT HALF THROUGH THE AREA...AND SEPARATES THE AREA INTO A NORTHWEST
AND SOUTHEAST HALVES. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS
BOUNDARY. LEFT FRONT QUADRANT OF INCOMING JET AND SHORTWAVE JUST TO
OUR WEST AS WELL. WILL BE HITTING THE POPS THE HARDEST ALONG AND TO
THE EAST OF THIS BOUNDARY. WILL MONITOR TRENDS AS LONG AS POSSIBLE.

MONDAY/MONDAY NIGHT...SHORTWAVE TROUGH MOVES INTO THE AREA AROUND
18Z. DEPENDING ON WHICH MODEL YOU CHOOSE...WILL HAVE EITHER LEFT
FRONT OR RIGHT REAR QUADRANT. ALSO HAVE A WELL DEFINED BOUNDARY
MOVING THROUGH AT THE SAME TIME. BASED ON TIMING AND LIFT...WILL
MENTION PRECIPITATION FOR THE ENTIRE DAY. THIS ALSO FITS WITH THE
LAST TWO DAYS AND ACTIVITY STARTING EARLY IN THE DAY. GREATEST CHANCE
WILL BE IN EASTERN AND SOUTHERN COUNTIES THROUGH THIS PERIOD...
ESPECIALLY IN THE HLC AREA. WILL HAVE LOTS OF CLOUD COVER ALONG WITH
SOME PREFRONTAL/BOUNDARY WARMING. THINK CLOUDS WILL WIN OUT. WILL GO
NEAR TO SLIGHTLY BELOW GUIDANCE.

TUESDAY/TUESDAY NIGHT...DECENT SHORTWAVE ALONG WITH INCREASING JET
LIFT COMBINES WITH LOW LEVEL UPSLOPE FLOW. ONCE AGAIN WILL MENTION
PRECIPITATION THE WHOLE SINCE COULD HAVE LINGERING AT THE BEGINNING
OF THE DAY AND PRECIPITATION MOVING AGAIN IN THE AFTERNOON.
COMBINATION OF CLOUDS...PRECIPITATION...AND UPSLOPE WINDS WILL KEEP
TEMPERATURES COOL. STRONGEST JET AND MID LEVEL LIFT ALONG WITH
LOW LEVEL CONVERGENCE COME IN DURING THE NIGHT AND WILL RAISE POPS.

FOR WEDNESDAY...WILL HAVE LINGERING LIFT...CLOUDS AND PRECIPITATION
AROUND...ESPECIALLY IN THE MORNING. WILL KEEP SLIGHT CHANCE TO
CHANCE POPS. WILL ALSO COOL HIGH TEMPERATURES OFF AS WELL.

FOR THURSDAY THROUGH SUNDAY...CHANGES IN THE PATTERN OCCURRING
DURING THIS PERIOD. AS MENTIONED ABOVE...BLOCK IN PLACE TO CAUSE THE
PATTERN TO BECOME MORE AMPLIFIED. ECMWF HAS BEEN CONSISTENT WITH
ITS SOLUTION FROM YESTERDAY. THE GFS HAS COME INTO CLOSER AGREEMENT
WITH THE ECMWF. ALSO ENSEMBLES SAY THAT MORE TROUGHINESS WILL BE
OCCURRING IN THE EASTERN PACIFIC. SO HAVE CONFIDENCE THAT THIS
PATTERN CHANGE IS GOING TO OCCUR. HOWEVER...THERE ARE STILL SOME
MINOR DIFFERENCES. FOR THE MOST PART WILL BE BASING THE FORECAST ON
THE ECMWF. HOWEVER...WILL BE BLENDING THE GFS INTO IN PLACES.

THE GFS I BELIEVE IS STILL NOT AMPLIFIED ENOUGH AND TOO FAR EAST WITH
THE FEATURES. NORTH TO SOUTH JET BEHIND EASTERN PACIFIC TROUGH MAKE
FOR A MORE ECMWF LIKE UPPER TROUGH. SAYING ALL THIS...BELIEVE THE
MODELS MAY NOT BE FAR ENOUGH WEST AND NOT AMPLIFIED ENOUGH WITH THE
UPPER RIDGE OVER THE WESTERN PORTION OF THE COUNTRY. FOR THE DETAILS
NOW. REINSERTED PRECIPITATION INTO THURDAY NIGHT. ENSEMBLES BASICALLY
SAY THERE WILL BE SOME PRECIPITATION. ALSO SHORTWAVE AND ADEQUATE
MID LEVEL MOISTURE WILL BE IN PLACE. MID SHIFT INSERTED PRECIPITATION
INTO SATURDAY...AND THAT WAS A MOVE IN THE RIGHT DIRECTION.

AREA WILL BE IN NORTHWEST FLOW ALOFT AND VULNERABLE TO SHORTWAVES
AND JET AND SOME SURFACE BOUNDARIES THROUGH THE WEEKEND. SO
EXPANDED PRECIPITATION THREAT FROM SATURDAY INTO SUNDAY WHICH
NUMERICAL ENSEMBLE GUIDANCE ALSO SUPPORTS. ALSO WITH POSITION OF
UPPER LOW...WHICH COULD BE TOO FAR EAST...WILL HAVE A CHANCE FOR
COOLER AIR TO MOVE INTO THE AREA. BECAUSE OF THIS...INCREASED CLOUD
COVER...AND UPSLOPE FLOW...COOLED OFF MAXES THROUGH THE WHOLE
EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 7, 10:45 AM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 7 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT SUN MAY 7 2006 /1045 AM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP BY 2 PM MDT THIS AFTERNOON ALONG A
SURFACE TROUGH NEAR THE COLORADO AND KANSAS STATE LINE...THEN MOVE
EAST INTO THE REMAINDER OF THE TRI STATE AREA. THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING IN NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA...HOWEVER WIND SHEAR WILL BE RELATIVELY WEAK.
AN ISOLATED STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE LARGE HAIL.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING IN
EASTERN PORTIONS OF THE TRI STATE AREA...BUT THE THREAT FOR SEVERE
STORMS WILL GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND
END BY MIDNIGHT AS THEY MOVE SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHORT WAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL PASS OVER THE TRI-STATE REGION THROUGH THE FIRST HALF OF THE
WEEK. THESE SHORT WAVES IN ADDITION TO A FRONTAL BOUNDARY EXPECTED
TO MOVE ACROSS THE REGION WILL BRING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT LATE MONDAY AFTERNOON AND EVENING.  THUNDERSTORMS WILL
BE POSSIBLE AGAIN TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDK

In the hours before

Local storm report, May 7, 2:16 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             5 W MCCOOK              40.20N 100.71W
05/07/2006  M1.00 INCH       RED WILLOW         NE   PUBLIC

&&

MLAMMERS
Special weather statement, May 7, 2:22 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SUN MAY 7 2006

COZ092-072045-
CHEYENNE COUNTY-
222 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE WELLS...OR 31 MILES WEST OF SHARON
SPRINGS...AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, May 7, 2:35 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 SE CULBERTSON         40.21N 100.81W
05/07/2006  E1.00 INCH       HITCHCOCK          NE   PUBLIC

&&

JDK
Special weather statement, May 7, 2:48 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN MAY 7 2006

KSZ027-072115-
WALLACE-
248 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SHARON SPRINGS...AND MOVING EAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

JRM
Local storm report, May 7, 2:49 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             8 NW MCCOOK             40.29N 100.73W
05/07/2006  E0.75 INCH       RED WILLOW         NE   PUBLIC

&&

JDK
Local storm report, May 7, 2:50 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             8 N MCCOOK              40.32N 100.62W
05/07/2006  M1.00 INCH       RED WILLOW         NE   LAW ENFORCEMENT

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:59 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
May 7, 3:36 PM MDTSevere Thunderstorm WarningGLDLogan54 min
May 7, 4:30 PM MDTSevere Thunderstorm WarningGLDGove, Logan45 min
May 7, 4:54 PM MDTSevere Thunderstorm WarningGLDWichita51 min
May 7, 5:16 PM MDTSevere Thunderstorm WarningGLDGove25 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.